Text Size
Smaller
Bigger

The Right Medication For The Condition: Tramadol Is Not An Antidepressant

answered 09:43 AM EST, Mon June 11, 2012
anonymous anonymous
I have taken a lot of tramadol which is a serotonin boosting analgesic. I really liked how the pills gave me more energy and boosted my mood but I really did not like how I got addicted to them and how they gave me restless leg syndrome when I tried to ‘kick’ the habit.

I am not sure if I am really depressed or not but I guess you could say I am dissatisfied with things since I am always trying to find that next new drug that will make me feel like I want to.

My question is if I really liked the serotonin boosting effects of the tramadol should I consider going on an SSRI, even if I am not depressed in the classical sense?

Dr. Richard Schultz Says...

Hello and thank you for your question.  As a psychologist who does not prescribe medication, I can offer you only limited expertise on the pharmacodynamics of tramadol/carisoprodol.  That said, I think I can offer you some good counsel. 

As a synthetic opiate "copy cat," Tramadol is primarily indicated, as you know, for pain relief.  Given it's opiate-like effects, it is certainly understandible that you would enjoy a sense of well-being, elevated energy and euphoria when taking it (especially since you say you are "dissatisfied with things" and "always looking to find that next new drug" to address this).  Tramadol has NOT, however, except under very, very rare circumstances (i.e. after everything else in the world has been tried) been used to effectively treat depression, and it is certainly not FDA-approved for this purpose.  Among other reasons, this is because it carries with it the risk of physiological dependency, lowered seizure threshold, and the muscular contractions you referred to. 

In addition, the serotonergic properties of Tramadol are less powerful than it's opiate-like properties, whereas the serotonin-boosting potential of an SSRI or SNRI would be stronger.

Based on what you have said, I believe you are indeed at risk for becoming dependent on the Tramadol (actually sounds as if this is already happened).  In addition to the negative side effects noted above, the spikes in euphoria it causes can also worsen your underlying level of depression or dysthymia as it washes out of your system (leading you to want another!). 

So, I think the wisest thing you can do would be to go ahead and speak with your primary care physician (or a psychiatrist, if one is accessible to you), or a psychologist, and undergo asssessment for symptoms of depression (which can present in a variety of different ways, across individuals).  After such an evaluation, you can be started on an SSRI.  Treat this as an experiment.  Even if you feel your symptoms of depression may be sub-clinical, you may still find there is compensatory benefit in the medication.  The medication may also leave you less vulnerable to creavings for other substances. 

I wish you luck and strength in this endeavor, and am concerned about your self-medication tendencies.  If it is dissatisfaction with life you are struggling with, you may wish to speak with a therapist to learn better ways of understanding and coping with these bumps in the road.  This may be useful, because the bumps keep on coming in this life, and it really is how you view and cope with them that makes all the difference.  As always, I can steer you toward "The Feeling Good Handbook" by David Burns, as it's cognitive-behavioral methods are very easy to learn and use, and they really can help to shift the way you feel about yourself, your life and your future.

I hope my coments are of help to you, and please do feel free to ask any additional questions, or to keep me posted on your next steps.

Sincerely,

Richard E. Schultz, Ph.D.

 

Email It Send this page Print It Print friendly page Subscribe Subscribe to this topic category

Page last updated Jun 12, 2012

Join Thousands of Readers

who receive our weekly recovery newsletter.

Depression: Featured Experts
All Experts

This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information:
verify here.